Alert archive / Wisconsin / Gale Watches in 2018
Gale Watch 13, NWS Green Bay, WI
NWS Green Bay, WI issued this gale watch at Dec 25, 2018, 2:50 PM CST. It took effect at Dec 27, 2018, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 25, 2018, 2:50 PM CST (20:50 UTC)
- In effect from
- Dec 27, 2018, 6:00 AM CST
- Expired
- Dec 26, 2018, 4:41 AM CST
- In force
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
324 WHUS73 KGRB 252050 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 250 PM CST Tue Dec 25 2018 LMZ541>543-260500- /O.NEW.KGRB.GL.A.0013.181227T1200Z-181228T0300Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 250 PM CST Tue Dec 25 2018 ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... The National Weather Service in Green Bay has issued a Gale Watch, which is in effect from Thursday morning through Thursday evening. * WINDS...Becoming southeast at 15 to 25 knots with a few gale force gusts to around 30 knots Wednesday night. Winds increase to 30 knots with gale force gusts to 35 knots Thursday morning. * WAVES...Building to 2 to 4 feet Wednesday evening then to 5 to 8 feet after midnight. Waves will then build to 8 to 12 feet on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds has significantly increased, but the specific timing and location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
2 follow-up statements
457 WHUS73 KGRB 260314 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 914 PM CST Tue Dec 25 2018 LMZ541>543-261115- /O.CON.KGRB.GL.A.0013.181227T1200Z-181228T0300Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 914 PM CST Tue Dec 25 2018 ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WINDS...Becoming southeast at 15 to 25 knots with a few gale force gusts to around 30 knots Wednesday night. Winds increase to 30 knots with gale force gusts to 35 knots Thursday morning. * WAVES...Building to 2 to 4 feet Wednesday evening then to 5 to 8 feet after midnight. Waves will then build to 8 to 12 feet on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds has significantly increased, but the specific timing and location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
332 WHUS73 KGRB 261041 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 441 AM CST Wed Dec 26 2018 LMZ541>543-261845- /O.UPG.KGRB.GL.A.0013.181227T1200Z-181228T0300Z/ /O.NEW.KGRB.SC.Y.0092.181227T0600Z-181228T1500Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 441 AM CST Wed Dec 26 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY... The National Weather Service in Green Bay has issued a Small Craft Advisory, which is in effect from midnight tonight to 9 AM CST Friday. The Gale Watch is no longer in effect. * WINDS...Becoming southeast 15 to 25 knots, with occasional gusts to near 35 knots late tonight into Thursday. Winds decreasing Thursday night. * WAVES...Building to 7 to 11 feet on Thursday, then gradually subsiding late Thursday night into Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind gusts over 25 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ LMZ521-522-261845- /O.NEW.KGRB.SC.Y.0092.181227T0900Z-181228T0000Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- 441 AM CST Wed Dec 26 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 6 PM CST THURSDAY... The National Weather Service in Green Bay has issued a Small Craft Advisory, which is in effect from 3 AM to 6 PM CST Thursday. * WINDS...Becoming southeast 15 to 25 knots, with occasional gusts to 30 knots on Thursday. * WAVES...Building to 2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind gusts over 25 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ Kieckbusch
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Dec 25, 2:36 PM CST, 14 minutes earlier.
Area forecast discussion, Dec 25, 2:36 PM CST, 14 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 236 PM CST Tue Dec 25 2018 Forecast discussion for routine afternoon forecast issuance .SYNOPSIS... Issued at 235 PM CST Tue Dec 25 2018 Much more active weather than we've had recently. A major storm system crossing the region will bring a round of mixed precipitation Wednesday night into Friday evening, then some light snow is possible at times during the weekend and into next week. A split flow regime with a dominant southern stream is evolving across North America, as a deep upper trough develops over the southwestern United States. Energy ejecting out of the trough will drive a strong cyclone northeast through the Great Lakes region the next several days. The models are struggling with the evolution of the pattern thereafter, mainly due to uncertainty in whether the southern stream or northern stream dominates next week. Temperatures will remain above normal for a couple more days, then trend downward. How far downward will depend on whether the northern or southern stream dominates. Given the moisture-rich southern stream system affecting the area the next few days, precipitation amounts will be above normal for the period. && .SHORT TERM...Tonight and Wednesday Issued at 235 PM CST Tue Dec 25 2018 This part of the forecast appears to be the relative calm before the upcoming storm later in the week. Light snow that was falling across parts of central and east-central Wisconsin this morning exited the area by early this afternoon. There were still plenty of clouds across the area as of 20Z. Do not expect clouds to clear out as surface high pressure passes north of Wisconsin and clouds, associated with a developing winter storm, move into the area on Wednesday. The clouds should keep temperatures from going into free-fall tonight with little wind. Expect lows to range from the teens in the far north to the mid 20s in east-central Wisconsin. Clouds will also keep temperatures from rising a lot on Wednesday, so highs will range from the mid 20s to mid 30s. .LONG TERM...Wednesday Night Through Tuesday Issued at 235 PM CST Tue Dec 25 2018 The primary emphasis for the long-term was attempting to discern the precipitation type and snow amounts generated by the late- week cyclone. Precipitation is expected to overspread the area Wednesday night. Some concern that low-level dry air circulating around the anticyclone departing to the east may delay the onset of precipitation some--especially in east-central Wisconsin. But considering the strong moisture transport above that, the delay would probably just be a matter of hours and shouldn't significantly impact the forecast. The dry air may slow warming aloft due to some evaporational cooling, and produce a little more snow over east-central Wisconsin before the changeover occurs. Trended forecast in this direction, which lead to a little more snow accumulation in east-central Wisconsin prior to the changeover. The large area of precipitation will continue to surge north across the area late Wednesday night into Thursday, ahead of the mid/upper level dry slot. Expect the dry slot will eventually punch all the way through the area, stripping out middle and upper level moisture and resulting in temperature/moisture profiles unlikely to generate ice crystals. The main unknown is how much snow falls prior to that happening. Totals over far north-central Wisconsin looked close enough to warning criteria to justify issuing a watch for Vilas county. That will help highlight the situation at this point, with an advisory/warning decision occurring in later forecasts. Deeper moisture in the remnants of the comma head will swing back across the area as the system begins to depart on Friday. The system will be weakening by then, but a change back over to snow and falling temperatures Friday afternoon into Friday evening may result in another round of hazardous travel conditions. && .AVIATION...for 18Z TAF Issuance Issued at 1207 PM CST Tue Dec 25 2018 VFR conditions prevailed at most locations, but ceilings were MVFR across the far south and southwest parts of the area at midday. Expect some increase in ceiling heights across the south this afternoon into the evening. After that, ceilings are forecast to fall into the 1,000 to 2,000 foot range across the area later tonight and remain that way through Wednesday morning. Any snow should hold off until at least late Wednesday afternoon. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late Wednesday night through Thursday afternoon for WIZ005. && SYNOPSIS.......Skowronski SHORT TERM.....MG LONG TERM......Skowronski AVIATION.......MG
Hazardous weather outlook, Dec 25, 2:42 PM CST, 8 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 242 PM CST Tue Dec 25 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262045- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 242 PM CST Tue Dec 25 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Hazardous travel is likely to develop across much of the area Wednesday night, and continue Thursday across the north as snow overspread the area. The snow will change to drizzle or light rain from south to north late Wednesday night and Thursday. Significant snow accumulations are possible across the far north. The light rain or drizzle will change back to snow showers on Friday and Friday evening, possibly resulting an another round of hazardous travel conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-262045- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 242 PM CST Tue Dec 25 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Gale force gusts from the southeast are possible on the lake Thursday into Thursday evening. MG/Skowronski
In the hours before
Special weather statement, Dec 25, 8:52 AM CST, 5 hours 58 minutes before
Special Weather Statement National Weather Service Green Bay WI 852 AM CST Tue Dec 25 2018 WIZ045-048>050-251700- Waushara-Winnebago-Calumet-Manitowoc- 852 AM CST Tue Dec 25 2018 ...SLIPPERY ROADS DUE TO LIGHT SNOW THIS MORNING... Light snow will continue to move across parts of central and east-central Wisconsin this morning, mainly south of a line from Plainfield to Two Creeks. Snowfall accumulations are expected to be minor, with a dusting to a half inch at most locations. Untreated surfaces, especially bridges and overpasses, are likely to be quite slippery. Please use extra caution and allow plenty of time to reach your destination if you plan to travel in the area. MG
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 2:56 PM CST | Winter Storm Watch | GRB | Vilas | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.